This post may contain affiliate links, which means Lupus Lyfe may make a small comission off of products or services listed.
Most of us are aware of the Malar rash and rashes we may get when exposed to the sun or even UV lights. I experienced rashes after the sun that looked similar to “sun poisoning” (and was told that is what it was for many years). Just recently, I have begun to develop wheals of incredibly itchy and burning spots that resemble hives (urticaria). These spots pop up when I start flaring and are quickly resolved once I start on a high Prednisone taper. The thing about these lupus hives are that they last longer than 24 hours compared to allergic hives you may have had in the past.
They also leave a residual dark spot once they have gone away. I have had these pop up on my hands as well and actually blister. These have left some very small scars. This starts out as a circular rash that is incredibly itchy. The first time these appeared, I was told that I have Shingles. Most of them followed a dermatome, but I had a few on the other side of my body. The ER doctor stated that because of lupus, it could cause a more widespread outbreak of Shingles. I was given anti-virals. The only ones that blistered were on my fingers.
When it appeared for the third time in a two month time frame, I went back to the doctor. I was given a high steroid taper to help with the rash and reduce the flare symptoms I was feeling during this latest rash episode. The steroids reduced the rash considerably within 24 hours of starting the taper. I have not had the rash biopsied, but if it presents again I am going to have to do that.
Here are pictures of my rash over the course of 3 separate outbreaks.
If you have been following my blog, you may have seen that I have been dealing with chronic urticaria since October 2018. It is now June and I am currently experiencing another flare up of this dreadful lupus body rash. When it first appeared, I was told it was Shingles. After numerous visits with my healthcare providers, they believe they are hives of some sort.
This rash produces hive like lesions that sometimes break open (this seems to only happen when their are hive like spots on my hands). Sometimes they itch like crazy and other times they are just painful. I have had swelling beneath these hives and they are incredibly uncomfortable.
These lupus hives each last around 3-4 days and leave an area of discoloration on my skin after the hives have subsided. Over the past few months, I have had multiple outbreaks of these chronic urticaria and have had numerous tapers of Prednisone and also shots of steroids to help minimize the hives and swelling that I have experienced.
The steroids seem to help lessen the swelling and seems to help the hives go away a little quicker, but as soon as I am finished with my prescription, they start popping back up again!
I wish that I could say that I have found out a direct cause of these hives over the last 8 months, but unfortunately, I have not been given an answer to that just yet! Over the past few months, I have seen my PCP, urgent care, the ER, my allergist, and am currently scheduled for a second appointment with a dermatologist in a few days. All in regards to this lupus body rash.
My allergy doctor felt they were not related to my allergies (even though I do have many allergies and have had throughout my life). He felt that if they were allergic hives, they would not last as long as they do (4-5 days usually for each hive) or leave a discoloration on my skin either.
I have met with the dermatologist about 2 weeks ago during the worst outbreak of chronic urticaria I have had so far. He believes they may actually be related to either lupus itself or that my lupus has caused me to develop a stronger sensitivity to an allergy. He then gave me a shot of steroids and prescribed me 3 different medications that he believes could help.
He also took some blood work that he says will help us determine if these recurrent hives are due to lupus or allergies. I have not received the results of this lab work yet, but am hoping that he has some answers at my next appointment.
I have been taken these 3 medications for the past 2 weeks with hopes they would prevent these hives from appearing again. They are a variety of different histamine blockers. Unfortunately, they have not helped much. They also cause extreme drowsiness that is almost worse than the pain and itching I am getting from this body rash.
I bet most of you can understand the frustrations of not knowing a trigger or ‘why’ and the struggle to deal with side effects of medications. It seems to be a common thing when you have lupus and it sucks.
The medications I have been prescribed for my recurrent lupus urticaria include:
-Cyproheptadine 4mg 2x a day
-Hydroxyzine HCL 10mg 1x a night
-Cimetidine 200mg 2x a day
I will definitely update you guys once I go to my next appointment. I am hoping that we can find some answers as to what is causing these hives and if it has anything to do with lupus. I am including a number of pictures below of this rash. Sometimes, I break out in only one or two areas on my body. Other times, it can be over 20 different hives and swelling. I feel extremely fatigued, nauseated, and increased joint pain many times I have a larger outbreak.
The photos include various stages of these hives. Some are light and when they first begin to appear. Others are when the swelling is pretty bad. Some of the other pictures are marks that remain 2 weeks after the swelling has gone. I hope these pictures help someone else who may be going through something similar. I had some readers reach out to my by email and they are experiencing similar hives. Let me know if you have gone through something similar and have been able to find out what is causing them!
Lupus Body Rash: August 2019 Update
If you have been following my blog for a while, you probably know that I have been battling a chronic rash since last fall. You can see many of the hive like welts that I have been getting over the last year. I have recently been seeing a dermatologist who tried many on many different antihistamines and increased the dosages many times over the last few months. None of these seem to help this rash. I have had to be on high Prednisone tapers many times over the last few months when the hives get really out of hand. Currently, I have been diagnosed with Chronic Idiopathic Urticaria and currently they have not found a cause.
My current dermatologist has prescribed me a monthly shot for these chronic hives called Xolair. Xolair is a biologic shot that is given once a month at the doctor’s office. I have had one injection so far and it has not helped with my rash at all. I want to say that it doesn’t seem as itchy as it once did, but maybe I have just gotten used to the itching?! I was extremely fatigued and worn out for a day after the shot, much like how I was when I was on Benlysta last year.
This dermatologist does not believe its connected to lupus (my ANA came back negative the one time he tested it and he actually told me he was unsure if I even had lupus…insert eye roll here). After finally making it to my rheumatologist, they have decided to refer me to a different dermatologist because they feel that the only real way to know what is causing these hives is to have them biopsied.
My rheumatologist also quickly dispelled the idea that I do not have lupus based off of the one ANA test my dermatologist conducted. He told me that being on treatment (currently I am on methotrexate) and disease activity can reflect changes in ANA. He also said that some tests are not as sensitive. I had labs drawn at this appointment and my ANA and anti-DSDNA were a low positive this time around. Over the 3 years since I have been diagnosed, my labs have gone up and down and even negative to positive over this time. Whether this rash is because of lupus or something else, I’m hoping to find out more at my new dermatologist. I would be lying if I did not say that it has been extremely frustrating trying to find a cause or even a trigger for this rash. I feel like a biopsy or more testing may help provide further insight into this chronic urticaria.
I am still feeling systemic effects when these welts decide to pop up. I am hit with an unbearable amount of fatigue and joint pain. I am also having extremely painful and tender muscles. I really just have no idea what is what anymore when it comes to all my health issues. I’d like to say that once you get a lupus diagnosis that things make a lot more sense, but honestly, I am still having issues with symptoms and other weird things going on and have not been able to get any clear answers.
I will be seeing this new dermatologist in the next month and am hoping to have some answers. HOPE seems to be a huge word a lot of lupus warriors seem to hold onto. The good news is that I will FINALLY starting back on Benlysta injections next week. I will post some of my recent lupus rash pictures below in case any of you are dealing with something similar. It is weird how the rash can present itself in different forms and sizes and different locations on my body. I hope to have a positive update soon!